Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 190, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 27, 2012, 3:18 PM EDT for Aiken County, Lexington County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2012, 3:18 PM EDT (19:18 UTC)
- Expired
- Jul 27, 2012, 4:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Lexington County, SC
The radar
The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:12 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 27, 1:12 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 112 PM EDT FRI JUL 27 2012 .SYNOPSIS... GENERALLY TYPICAL SUMMERLIKE WEATHER EXPECTED THROUGH THE PERIOD. AN UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN US. A SERIES OF WEAK UPPER IMPULSES ALONG WITH SUFFICIENT ATMOSPHERIC MOISTURE WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD...WITH GENERALLY NEAR NORMAL TEMPERATURES. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AN UPPER RIDGE OFF THE ATLANTIC COAST WILL CONTINUE TO MOVE EAST AS AN UPPER TROUGH SHARPENS ACROSS THE MID-ATLANTIC STATES. THIS WILL ALLOW A WEAK COLD FRONT/TROUGH TO APPROACH FROM THE NORTHWEST THIS EVENING. TEMPERATURES IN THE UPPER 90S. HEAT INDEX 105 TO 110 OVER MOST OF THE AREA. WEAK SHORT WAVE MOVING NORTH FROM SOUTHWEST GEORGIA MAY TRIGGER CONVECTION THIS AFTERNOON ESPECIALLY IN THE CSRA. SHOWERS MAY ALSO FOCUS IN THE NORTHERN MIDLANDS/PIEDMONT WHERE DUE TO SLIGHTLY STRONGER DEEP SHEAR...SLIGHT RISK SEVERE THUNDERSTORMS. CHANCE POPS INTO THE EARLY EVENING. && .SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/... UPPER HIGH WILL REMAIN TO OUR SE WHILE UPPER TROUGH REMAINS OVER THE EASTERN CONUS. AHEAD OF THE DEVELOPING UPPER TROUGH...THE SHORT WAVE CURRENTLY OVER CENT GA WILL KICK OUT TO THE NE TONIGHT. WEAK FRONTAL BOUNDARY WILL SLOWLY ENTER THE REGION TONIGHT AND SATURDAY...AND SLOWLY SHIFT TOWARDS THE COAST SUNDAY. THIS ALONG WITH ABUNDANT ATMOSPHERIC MOISTURE AND A SERIES OF UPPER IMPULSES WILL PROMOTE SCATTERED MAINLY DIURNAL CONVECTION. TRENDED POPS A LITTLE HIGHER TOWARDS THE SOUTHERN/EASTERN FA DUE TO EXPECTED FRONTAL POSITION AND AREA OF BEST MOISTURE. GENERALLY ACCEPTED GUIDANCE BLEND. && .LONG TERM /MONDAY THROUGH FRIDAY/... MADE FEW CHANGES TO THE FORECAST FOR THIS TIME PERIOD. MODELS AGREE IN KEEPING AN UPPER TROUGH OVER THE EASTERN CONUS THROUGH THE PERIOD. CONTINUED SUFFICIENT ATMOSPHERIC MOISTURE ALONG WITH A WEAK SURFACE TROUGH OR TWO AND A SERIES OF WEAK UPPER IMPULSES WILL PROMOTE SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS. GENERALLY SEASONAL TEMPS EXPECTED. USED A BLEND OF GUIDANCE AND ONGOING FORECAST. && .AVIATION /18Z FRIDAY THROUGH TUESDAY/... VFR CONDITIONS THROUGH THE PERIOD. EXPECT STRONG HEATING...AND AN APPROACHING SURFACE BOUNDARY...TO RESULT IN SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EVENING. DID NOT INCLUDE THUNDERSTORMS IN THE FORECAST BECAUSE OF TIMING/LOCATION UNCERTAINTY. ANY THUNDERSTORMS MAY CONTAIN STRONG AND GUSTY WINDS BECAUSE OF MODERATE TO STRONG INSTABILITY. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 27, 4:28 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 428 AM EDT FRI JUL 27 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 428 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTH. A FEW STORMS MAY REACH SEVERE LIMITS PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAIN. THE POTENTIAL FOR SEVERE STORMS WILL BE HIGHEST MAINLY NORTH OF A LINE FROM AUGUSTA TO COLUMBIA TO BISHOPVILLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 2:00 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT FRI JUL 27 2012
SCZ027-028-030-036-037-271900-
AIKEN-CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
200 PM EDT FRI JUL 27 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 300 PM
EDT...
AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING IN EASTERN AIKEN COUNTY. THIS
ACTIVITY WAS MOVING EAST-NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...GASTON...SOUTH CONGAREE... AND ST. MATTHEWS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3341 8152 3381 8165 3407 8073 3365 8062
3347 8129 3349 8137 3343 8146
TIME...MOT...LOC 1759Z 245DEG 19KT 3369 8134
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:00 PM EDT | Special Weather Statement | CAE | Calhoun, Lexington | 60 min |
| Jul 27, 3:54 PM EDT | Special Weather Statement | CAE | Aiken, Calhoun | 51 min |
| Jul 27, 4:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 45 min |
| Jul 27, 4:10 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw | 50 min |
| Jul 27, 4:19 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 41 min |
| Jul 27, 4:46 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 29 min |
| Jul 27, 5:21 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 24 min |
| Jul 27, 6:08 PM EDT | Special Weather Statement | CAE | Newberry | 22 min |
| Jul 27, 6:18 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell | 42 min |
| Jul 27, 6:53 PM EDT | Special Weather Statement | CAE | Fairfield, Newberry | 37 min |
| Jul 27, 7:02 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 28 min |
| Jul 27, 7:30 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 30 min |
| Jul 27, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie | 33 min |
| Jul 27, 6:26 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.